Scary Run

Wednesday, September 23, 2015:
  
This morning I did a 4-mile walk/run, walking as fast as I could and occasionally running for 20 seconds or so, average pace around 13 min/mi.

In the fourth mile, after two (but not all) of those running periods, I felt a tightness or pain in the center of my chest, beneath the clavicle.  It was not a new feeling – I have experienced a similar feeling before when running and breathing too much cold air.  However, this morning the temperature was 73 and the dewpoint 64.  

In both cases the pain subsided almost immediately when I resumed walking, gone within a minute or less.  I felt no faintness, dizziness, or weakness.

This is DEX day.  Last night I took my weekly dose of the myeloma study drug, with 20 mg of dexamethasone (dosage has been cut in half), and took 0.4 mg of tamsulosin.  I also took a tablet of granisetron, as I was already feeling slightly rocky (almost nauseous).  Then early this morning I took 25 mg of Viagra a couple of hours before the run, and ate four eggs just before the run.  No rocky feeling today, though I have not been very hungry.

This warm-weather chest pain is new.  I have been on this same regimen for five months and have often run on DEX day, without having this pain, though I have rarely taken granisetron the night before a run.  I have eaten four eggs before. The tamsulosin (Flomax) is new, to treat BPH.  By afternoon I had contacted my primary doctor.  He wasn’t quite ready to order a stress test yet, and this plan developed:

  • Do exactly the same run tomorrow, with the four eggs and with the tamsulosin, but without the weekly study drugs or the Viagra.  If symptoms reappear, then the problem is not the myeloma study drugs.  If they do not, then wait and see.
  • If necessary, do the same eggs/run/walk test again, but without the tamsulosin.
  • If symptoms still reappear, then perhaps it’s time for the stress test.
Overnight:
  
Last night I had heartburn (reflux) which woke me from sleep – very unusual for me.    Were yesterday’s running incidents also just heartburn?  Since it has not happened before, perhaps I wouldn’t recognize it during a run.  Running is known to be a cause of exercise-induced heartburn, and could have been a contributing factor.
  
I am beginning to suspect the tamsulosin as a contributing factor.  Few medical references list heartburn (or reflux, or GERD) as a potential side effect of tamsulosin, but many references do list heartburn as a side effect of alpha blockers, and tamsulosin is an alpha blocker.   Granisetron is also known to cause heartburn for some people.

Today, Thursday, September 24, Second Run: 

Today I repeated yesterday’s run, almost exactly, even eating the four eggs shortly beforehand. 
I did take the tamsulosin last night, but no myeloma study drug, DEX, granisetron, or Viagra.  I experienced no chest symptoms, so none of the drugs are off the hook as contributing factors.

I’ll keep taking the tamsulosin for BPH, and wait and see if the chest symptoms appear again.